Alert archive / Oklahoma / Tornado Warnings in 2003

Tornado Warning 58, NWS Norman, OK

May 9, 2003Payne County, Oklahoma

NWS Norman, OK issued this tornado warning at May 9, 2003, 5:59 PM CDT for Payne County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 5:59 PM CDT (22:59 UTC)
Expired
May 9, 2003, 6:30 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Payne County, OK

The radar

The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-506 J/kg
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 092259
TOROKC
OKC119-092330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PAYNE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 630 PM CDT

* AT 557 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHEAST OF RIPLEY...MOVING
  NORTHEAST AT 30 MPH. 

* LOCATIONS IN THE WARNING INCLUDE QUAY...RIPLEY AND YALE

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3612 9702 3597 9693 3605 9663 3615 9664
          3624 9683

$$
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 1:47 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 9, 1:47 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
147 PM CDT FRI MAY 9 2003

WELL DEFINED S/W TROF EVIDENT IN 12Z UA DATA OVER NEW MEXICO APPEARS
TO BE AMPLIFYING PER BAND 10 WV IMAGERY FROM RAMSDIS OVER FAR WTEX
ATTM. PRESSURE FALLS ARE NOW INCREASING OVER NW OK..AND SFC WINDS
HAVE BACKED 40-60 DEGREES IN THE PAST COUPLE OF HRS OVR SW OK.  AS
OF YET..SIGNIFICANT BOUNDARY LAYER MOISTURE HAS NOT WORKED BACK
NWWD..BUT EXPECT SIGNIFICANT AIRMASS DESTABILIZATION DURING THE NEXT
SEVERAL HOURS OVER MUCH OF SW OK/NW TX AS WINDS CONT TO
BACK/INCREASE.  FIRST ATTEMPT AT SUSTAINED BL BASED CONVECTION
APPEARS TO HAVE FAILED FOR THE MOMENT TO THE WEST OF KABI..BUT
INCREASING LOW LEVEL VERTICAL VELOCITIES IS EXPECTED TO RESULT IN
RAPID SVR STORM DEVELOPMENT LATE THIS AFTERNOON.  OTHER CONCERN FOR
THE OVERNIGHT HOURS IS THE POTENTIAL FOR CONVECTION TO DEVELOP THIS
EVENING ON THE HI PLAINS AND THEN SPREAD EAST/SOUTEAST ALONG AND
NORTH OF WARM FRONTAL ZONE THAT IS EXPECTED TO BECOME BETTER DEFINED
ACROSS NRN OK OR SRN KS.

SFC LOW WILL MOVE TO THE NORTHEAST OF OKLAHOMA RATHER QUICKLY ON
SATURDAY..AND SHUD RESULT IN VEERING LOW LEVEL FLOW.  ALTHOUGH
MOISTURE MAY BE SOMEWHAT SLOW TO MIX OUT IN THE SE ZONES..POTENTIAL
FOR STORM INITIATION APPEARS TO BE LIMITED WITHIN THE BOUNDS OF OUR
CWA.  DEEP MOISTURE SHUD FINALLY GET PUSHED SWD INTO TEXAS IN WAKE
OF THIS SYSTEM..GIVING A 36-48 HR BREAK IN THUNDERSTORM CHANCES.
HOWEVER..MOISTURE MAY BEGIN TO LEAK BACK NWD ENUF LATE MONDAY TO
ALLOW FOR STORM DEVELOPMENT OVR NW/W TEXAS.

LATEST MEDIUM RANGE MODEL GUIDANCE HINTS THAT A PERIOD OF WNW FLOW
ALOFT MAY BECOME ESTABLISHED OVER THE CENT/SRN PLAINS MID WEEK IN
WAKE OF STRONG GREAT LAKES SYSTEM..AND BEFORE WEST COAST TROF
RELOADS BY LATE IN THE WEEK.  CHANCES FOR STORMS WILL INCREASE
TUE/WED AS INSTABILITY AXIS BECOMES RE-ESTABLISHED ONCE AGAIN A BIT
FARTHER NORTH BENEATH AXIS OF STRONGER MID LEVEL FLOW. IF NRLY
COMPONENT TO MID LEVEL FLOW DOES DEVELOP..PATTERN WILL BECOME
FAVORABLE FOR FORWARD PROPAGATING SVR MCS DEVELOPMENT FROM THE HI
PLAINS SEWD INTO THE SRN PLAINS.
 MILLER

OKC   66  83  50  78 /  40  20  10   0
HBR   58  84  46  80 /  40  10  10  10
SPS   67  90  53  82 /  40  20  10  10
GAG   49  75  39  77 /  30  10  10   0
PNC   67  81  48  75 /  40  20  10   0
DUA   70  88  57  83 /  40  30  10  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 9, 12:00 PM CDT, 5 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MOST OF OKLAHOMA. A SLIGHT RISK AREA SURROUNDS THE MODERATE
RISK AND AFFECTS MUCH OF FAR WESTERN AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO ALTUS... AND
NORTH OF A LINE FROM ALTUS TO ARDMORE TO COALGATE.  THE SLIGHT RISK
AREA INCLUDES THE REST OF OKLAHOMA... AND WESTERN NORTH TEXAS.

TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE EARLY THIS AFTERNOON IN
EXTREME SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF TEXAS. MORE-
SIGNIFICANT STORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND
CONTINUE WELL INTO THE NIGHT.

IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE. SIGNIFICANT STRUCTURAL DAMAGE WILL BE POSSIBLE IN THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH LATE TONIGHT.

DISCUSSION...
THE MAIN SURFACE FEATURE IS A DRYLINE THAT EXTENDED FROM NEAR ENID
OKLAHOMA TO NEAR VERNON TEXAS LATE THIS MORNING. THE DRYLINE IS
FORECAST TO DRIFT FARTHER WEST DURING THE AFTERNOON... PROBABLY
EXTENDING FROM NORTHWEST OKLAHOMA TO NEAR CHILDRESS BY LATE
AFTERNOON. A MID-LEVEL WAVE OVER SOUTHWEST TEXAS THIS MORNING WILL
ADVANCE TO THE NORTHEAST THIS AFTERNOON... AND WILL LIKELY PROVIDE
ADDITIONAL LIFT IN THE VICINITY OF THE DRYLINE. STORMS ARE EXPECTED
TO BECOME MORE NUMEROUS AND INCREASE IN INTENSITY DURING THE MID- TO
LATE-AFTERNOON HOURS AS THESE FEATURES COME TOGETHER. A CONTINUING
FEED OF LOW-LEVEL MOISTURE OVER THE RISK AREAS... ALONG WITH
FAVORABLE WIND PROFILES... WILL LIKELY SUSTAIN THE STORMS INTO THE
NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS...NEAR 100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SATURDAY AND THEN EACH DAY FROM MONDAY
THROUGH THURSDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE STORMS
WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN

CMS

In the hours before

Local storm report, May 9, 5:37 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    MERIDIAN                  OK   1.00 INCH HAIL
05/09/03   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 9, 5:39 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    SNYDER                    OK   .75 INCH HAIL
05/09/03   KIOWA                          REPORTED BY NWS
                                          COOPERATIVE OBSERVER

0537 PM    SNYDER                    OK   .88 INCH HAIL
05/09/03   KIOWA                          REPORTED BY AMATEUR
                                          RADIO SPOTTER

KT
Special weather statement, May 9, 5:41 PM CDT, 18 minutes before
OKZ022-092300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED IN KIOWA
COUNTY...BETWEEN COOPERTON AND SADDLE MOUNTAIN...MOVING NORTHEAST AT
30 MPH. ON THE PRESENT COURSE...THESE THUNDERSTORMS COULD MOVE INTO
THE SOUTHEAST CORNER OF WASHITA COUNTY...BETWEEN MOUNTAIN VIEW AND
COWDEN...BY 6 PM.

PEOPLE IN THESE AREAS SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR
WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.

JAMES
Local storm report, May 9, 5:51 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    3 NE SADDLE MOUNTAIN      OK   1.00 INCH HAIL
05/09/03   KIOWA                          SPOTTER REPORT

KT
Local storm report, May 9, 5:55 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    PERKINS                   OK   1.00 INCH HAIL
05/09/03   PAYNE                          REPORTED BY PERKINS EOC

MBB
Local storm report, May 9, 5:58 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    9 S GOTEBO                OK   1.00 INCH HAIL
05/09/03   KIOWA                          PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:18 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain42 min
May 8, 10:58 PM CDTSevere Thunderstorm WarningOUNPottawatomie47 min
May 8, 11:15 PM CDTSevere Thunderstorm WarningOUNSeminole45 min
May 8, 11:24 PM CDTSevere Thunderstorm WarningOUNPontotoc51 min
May 8, 11:40 PM CDTSevere Thunderstorm WarningOUNHughes50 min
May 9, 12:26 AM CDTSevere Thunderstorm WarningOUNHughes19 min
May 9, 2:40 PM CDTSevere Thunderstorm WarningOUNWashita50 min
May 9, 3:04 PM CDTSevere Thunderstorm WarningOUNBlaine26 min
May 9, 4:56 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma49 min
May 9, 5:06 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman39 min
May 9, 5:10 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa50 min
May 9, 5:17 PM CDTTornado WarningOUNLincoln, Logan, Payne43 min
May 9, 5:43 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
May 9, 5:48 PM CDTSevere Thunderstorm WarningOUNWashita47 min
May 9, 6:01 PM CDTSevere Thunderstorm WarningOUNKiowa, Logan29 min
May 9, 6:26 PM CDTSevere Thunderstorm WarningOUNGreer49 min
May 9, 6:30 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Washita45 min
May 9, 6:35 PM CDTTornado WarningOUNCaddo25 min
May 9, 6:41 PM CDTSevere Thunderstorm WarningOUNBlaine49 min
May 9, 6:45 PM CDTSevere Thunderstorm WarningOUNBeckham, Kiowa, Washita45 min
May 9, 6:55 PM CDTSevere Thunderstorm WarningOUNKingfisher50 min

Nearby

Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.